Noradrenaline Strategy


If the Noradrenaline (NA) neurotransmitter communication channel is not working properly, you will feel tired. One can test this channel, using the following procedure.

1) Read
A) Click
here to learn about brain chemistry.
B) Click
here to learn about the chemistry behind the Noradrenaline neurotransmitter.

2) Take A Tyrosine Challenge Test
If one takes 1000mg per 100 to 150LBs of body weight of L-Tyrosine (an amino acid precursor to noradrenaline available in health food stores) and 50mg of P5P Pyridoxal-5-phosphate (one can sometimes substitute B6 for P5P if their enzymes in the liver that convert B6 to P5P are working properly), and their fatigue is alleviated between 10 and 40min after taking these items, then they have a major finding on their hands. This would indicate that one had linked their fatigue to noradrenaline, an internal biochemical parameter. In fact, anytime one does something that temporarily causes the fatigue to go away, and the test is repeatable, then they have a major finding. L-Tyrosine and P5P (or B6) can be purchased at your local health food store. Feeling better from L-Tyrosine indicates there was a deficiency in the NA-based communication in the brain and the additional L-Tyrosine gave it a boost. If one's NA level is normal, L-tyrosine should not effect them. If you are considering taking L-tyrosine on a regular basis, please read about it's potential long term adverse affects by clicking

3) Check Your VMA via Organic Acids Analysis
Perform an Organic Acids test, as described
here. If the test shows low VMA (Vanilmandelic Acid, a substance created from NA), then one probably has low noradrenaline. If this is the case, one can try to track down why the NA level is low, by measuring precursors (things used to make it). For details on how to make NA, click here.

4) Take An NA-Agonist Challenge Test
If one pops an NA-Agonists pill and feels better within 60min then their NA receptors are probably blocked. More specifically, it is the alpha-1 noradrenaline receptor that has the most affect on fatigue. A person with normal receptors are not affected by an NA-Agonists pill. For details on NA-Agonists, click

5) Try a NA Reuptake Inhibitor For 30days
If one takes a NA Reuptake Inhibitor (NARI), such as Wellbutrin SR, for 30days and their fatigue becomes better, this indicates their fatigue was closely linked to NA (and possibly the alpha-1 receptor). In some cases, Wellbutrin SR is a wonderful long term therapy.

Obtaining Noradrenaline Healthcare

The first test involving the L-Tyrosine and P5P from the health food store is easy, since it does not involve a Doc and is low cost. If you get a positive here, and you communicate your finding to your Doc, they should immediately think NA and head toward a 30 to 90 day Wellbutrin SR or Provigil trial (if they are a Doc that understands brain chemistry, such as a psychopharmacologist). Some Primary Care Docs (PCP) are willing to do things like give you 3 days of NA-Agonists or 30days of Wellbutrin SR; whereas others are not. If your PCP does not support your brain med requests, you can always resort to telling him you are "depressed". You MUST use that keyword if you want to get some brain service, since many of these meds are indicated for depression. Also, you may need to beg to be sent to a psychopharmacologist. They may try to get you into a psychiatrist, yet if you have a brain chemistry problem, the psychiatrist may not know enough about it to help you. They may resort to a common depression med and hope it does the trick. If you present evidence of an NA problem and the Doc suggests an SSRI drug (seratonin reuptake inhibitor that increases the seratonin neurotransmitter, and is very commonly used for "depression"), then you are probably talking to the wrong Doc and it is recommended that you find one that knows brain chemistry and is more like a detective/scientists who is comfortable with short little experiments to track down the problem. Don't waste time with an idiot SSRI Doc who has no idea how to help you.

If you are already seeing a psychiatrist and have not made much progress, you should seriously consider seeing a brain chemistry Doc (called a "psychopharmacologist") and telling him/her that you want to run little tests until you figure this out, and don't mind the inconvenience/side effects from the tests. If you want to get some service, you need to tell him/her you can take the discomfort.

Fatigue is actually a form of depression, which "clinically", is broadly defined to include fatigue. So if you are fatigued and utter the word "Depression" to your Doc, technically, you are not lying. If someone goes to a shrink and says they are fatigued yet very happy and excited about life, and the shrink must check off a diagnosis on a 1 page form, they'll hit the depression box.

If you have an NA problem, and you want to get out of that box, you've got to try things. There is no other way out of that box.

Long Term Use Of L-Tyrosine

Long term use of L-Tyrosine and/or Phenylalanine is not recommended, since these items can increase the risk of skin cancer (Melanoma) if used regularly and in high doses. If you have many moles, then you are at increased risk of Melanoma, and should probably cool it with L-Tyrosine/Phenylalanine. Another item that increases Melanoma risk is
Sulfites. These increase Tyrosine by inhibiting Tyrosinase. Increased ACTH also increases Melanoma risk, since it upregulates Melanin Stimulating Hormone (MSH), which simulates Melanoma growth.

If you do take L-Tyrosine/Phenylalanine regularly because you need a little boost, it is recommended that you count the number of moles on your body (e.g. stomach area) and place this data in your notebook, and update at 1 to 3mth intervals. If you see your mole count go up, you should consider cooling it with the L-Tyrosine/Phenylalanine. Things that decrease Tyrosine, and therefore decrease Melanoma risk, are P5P, vitamin E, vitamin C, and low dose NAC (e.g. 50 to 300mg/day).

Safe Supplements that Increase Noradrenaline
B1, P5P and Magnesium are low cost supplements that increase NA and are safe when used over a long period of time, yet are less powerful than an NARI and NA-Agonists.

Long Term Use Of Rx Brain Medications

As you working with brain meds, please be aware that they sometimes do not work, they sometimes make things worse, they sometimes help at first yet loose their effectiveness after several months, they sometimes increase or cause depression (by stimulating inhibitory receptors as a side effect), they sometimes have side effects when first started or when they are stopped, and they sometimes exhibit side effects in the steady state condition. These meds tend to be quite powerful; therefore, working very closely with an outstanding psychopharmacologist (or, as a second choice, a psychiatrist) is recommended. Also, one must be prepared to stop one med if it is not working well and start another, and to try a handful of meds over a 2 to 8mth period. Yes, this is very hard work, yet since we cannot see receptor/neurotransmitter impairments with tests, there is no other way out of this box other than trial and error (sorry).

NA Drugs can Zap Your Energy If In Short Supply
Drugs that stimulate noradrenaline activity can boost energy, yet if one's energy (e.g. ATP energy) is in short supply, these meds can deplete it after a while, and when energy becomes depleted (metabolic fatigue), one can feel more fatigued. In other words, one may feel better temporarily (e.g. 1 to 16wks), and then feel worse. If this happens, it is recommended that you discontinue use of your med for 3days, and then continue. If you feel good on day 4 or 5, then you have a major finding on your hands. This means that you are building up tolerance to the med, and need to pulse it's dose (e.g. 1 day on 1 day off, 3 on 1 off, 3 on 3 off, 5 on 2 off) if you want to get that good feeling long term. Also, you may do better if you reduce the dosage. Pulsing or dosage reduction gives the body time to recover, and reduces the chance of the body accommodating the med and the med loosing it's effectiveness, which is not uncommon. This issue of "energy being in short supply" is huge with CFS. You may have two problems that need addressing, one is dysregulation of the NA neurotransmitter, and the other is your body is not producing enough biochemical energy.

If your biochemical ATP energy is in short supply, then one needs to think about conserving it. If your body is placed in a cold environment and needs to heat itself, this will consume internal biochemical energy; therefore, dressing warmly is one way to conserve energy. For more information on biochemical energy, please click

BeatCfsAndFms Home ©Copyright 1999 gsw. All rights reserved.